President Trump’s personal physician recently revealed that the president takes finasteride, a drug used to combat male-pattern baldness. The medication has been in the news for another reason: its potential side effects.
In fact, approximately 1,370 lawsuits have been filed against Merck, which markets finasteride. A class-action lawsuit against the company will examine the pharmaceutical giant’s culpability in the multitude of reported sexual side effects potentially associated with the drug. Merck did not respond to a request for comment.
Merck sells finasteride under the brand name Propecia, a 1-milligram formulation of the medication. It is available as a prescription for treatment of male-pattern hair loss. Its big brother, Proscar, is a 5 mg preparation commonly prescribed for the treatment of symptoms associated with enlarged prostate, or benign prostatic hyperplasia, and has been prescribed to more than 1 million American men since its introduction to the market. Together, finasteride and a closely related compound dutasteride (sold under the brand name Avodart) are a class of drugs called 5-alpha-reductase-inhibitors (5-ARIs) which work by blocking the conversion of testosterone to its more potent form, dihydrotestosterone.
Between Propecia, Proscar and Avodart, 5-ARIs comprise a substantial portion of medications prescribed to men every year. As a urologist, I prescribe or see men who have been prescribed these medications quite often. After all, the drugs have a variety of important uses in older men with enlarged prostates. But in speaking to my patients, I have come to realize how often men are not aware of the potentially life-changing and irreversible side effects that may be associated with these medications.
The constellation of potential symptoms, sometimes referred to as post-finasteride syndrome, may include sexual, physical and psychological changes. Of these, the sexual side effects are perhaps the most extensively reported. In fact, in 2012, the Food and Drug Administration announced a label change for Propecia and Proscar, requiring the manufacturer to warn that the medication may be associated with “libido disorders, ejaculation disorders, and orgasm disorders that continued after discontinuation of the drug.”